EconPapers    
Economics at your fingertips  
 

Monotone Stochastic Choice Models: The Case of Risk and Time Preferences

Jose Apesteguia () and Miguel A. Ballester

Journal of Political Economy, 2018, vol. 126, issue 1, 74 - 106

Abstract: Suppose that, when evaluating two alternatives x and y by means of a parametric utility function, low values of the parameter indicate a preference for x and high values indicate a preference for y. We say that a stochastic choice model is monotone whenever the probability of choosing x is decreasing in the preference parameter. We show that the standard use of random utility models in the context of risk and time preferences may sharply violate this monotonicity property and argue that their use in preference estimation may be problematic. They may pose identification problems and could yield biased estimations. We then establish that the alternative random parameter models are always monotone.

Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (52) Track citations by RSS feed

Downloads: (external link)
http://dx.doi.org/10.1086/695504 (application/pdf)
http://dx.doi.org/10.1086/695504 (text/html)
Access to the online full text or PDF requires a subscription.

Related works:
Working Paper: Monotone Stochastic Choice Models: The Case of Risk and Time Preferences (2015) Downloads
Working Paper: Monotone stochastic choice models: The case of risk and time preferences (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ucp:jpolec:doi:10.1086/695504

Access Statistics for this article

More articles in Journal of Political Economy from University of Chicago Press
Bibliographic data for series maintained by Journals Division ().

 
Page updated 2022-05-17
Handle: RePEc:ucp:jpolec:doi:10.1086/695504